Alert archive / Massachusetts / Flash Flood Warnings in 1999

Flash Flood Warning 22, NWS Boston/Norton, MA

September 16, 1999Franklin County, Massachusetts

NWS Boston/Norton, MA issued this flash flood warning at Sep 16, 1999, 8:54 PM EDT for Franklin County, Massachusetts. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 1999, 8:54 PM EDT (00:54 UTC)
Expired
Sep 17, 1999, 6:00 AM EDT
In force
9 hr
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Franklin County, MA

The radar

The Albany radar (KENX), 121 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 1999-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 1999-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
385 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 170053
FFWBOS
MAC011-171000-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
854 PM EDT THU SEP 16 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* FLOOD WARNING FOR SMALL RIVERS AND STREAMS FOR...  
  FRANKLIN COUNTY IN WESTERN MASSACHUSETTS
    INCLUDING GREENFIELD

* UNTIL 600 AM EDT.

* AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FALLING OVER FRANKLIN COUNTY.  SMALL  RIVERS AND 
  STREAMS WERE RISING AND FLOODING WAS BEGINNING TO OCCUR ALONG THE
  SAWMILL RIVER. 

AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL MAY OCCUR OVER THE COUNTY 
BEFORE MIDNIGHT PUSHING OTHER SMALL RIVERS AND STREAMS OVER THEIR 
BANKS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS. NEVER TRY TO CROSS A FLOODED ROADWAY. THE ROAD 
COULD BE DAMAGED OR WASHED OUT.

$$

VALLEE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 5:00 PM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Sep 16, 5:00 PM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
500 PM EDT THU SEP 16 1999

***UPDATED COORD CODING.***

ORIGINAL AFD FOLLOWS:

SFC OBS SHOW FLOYD CENTER MOVING OFF DELMARVA COAST.  HEAVY RAIN
EXTENDS FROM VA COAST NEWD TO NEW ENGLAND WITH AREAS OF VERY HEAVY
RAIN.  AS USUALLY HAPPENS WITH THESE STORMS ON THE NE COAST...RAIN
IS CONCENTRATING TO THE LEFT OF THE TRACK...WITH CAPE COD MOSTLY
FOG AND STRATUS WITH SCATTERED SHOWERS...ACK EVEN REPORTING BKN
CLDS  DIFFERENT STORY ON THIS SIDE OF THE CANAL WITH STP SO FAR IN
ABV 1.5 INCHES WITH AREAS OVER 2.5 INCHES.  EXPECT THIS TO CONTINUE
UNTIL AFTER FLOYD PASSES.  SUBJECT TO NHC TRACK ADJUSTMENT...WOULD
ESTIMATE THIS FROM FLOYD FORWARD SPEED AND EXTEND OF PCPN ALONG
COAST...WOULD ESTMT PCPN ENDING ARND 1-2 AM SOUTH AND 4-5 AM NORTH.
CONTINUE FFA.

OTHER ISSUE TNGT IS WIND.  SFC OBS SHOW LAND WINDS AHEAD OF STORM IN
THE RANGE OF 20-30 KTS (25-35 MPH) SUSTAINED WITH GUSTS IN THE L40S
OF KTS.  OCEAN WINDS SUSTAINED 45 KTS WITH GUSTS TO AT LEAST 55 KTS.
WL MAKE FINAL DECISION ON WIND HEADLINES AFTER STORM TRACK IS
OFFICIAL...GENERALLY MAX WINDS OF 20-30G45 FAR NW...25-35G50 TO
LEFT OF TRACK...AND 35-50G65 TO RIGHT OF TRACK.

PCPN CLRS OUT FAST...THEN NW FLOW INTO REGION.  UPPER TROF REMAINS
OVER F/A THRU 18Z FRI AND THIS SHOULD PROMOTE MIXING/MOMENTUM
TRANSFER TO SFC.  FCST OF WINDS ALOFT FOR TMW SHOW NW WINDS OF 30 KTS
NEAR SFC AND UP TO 55 KTS ALOFT...SO WILL FCST NW 30-40 WITH G50.

HIGH PRES THEN BUILDS DRY WEATHER ACRS REGION FOR WEEKEND.

.BOX...FFA...THRU FRI...ALL ZONES
       TROPICAL STORM WARNING...ALL COASTAL ZONES
       HIGH WIND WARNING...TONIGHT...MAZ13-17-18-RIZ01-03
       WIND ADVISORY...TONIGHT...MAZ05-06-11-12-14-CTZ02>04

WTB

In the hours before

Local storm report, Sep 16, 6:58 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
658 PM EDT THU SEP 16 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0623 PM    WESTERLY                  RI   NON TSTM WINDS
09/16/99   WASHINGTON                     TREES DOWN AND POWER
                                          OUT...REPORTED BY SKYWARN
                                          SPOTTER.

0629 PM    TISBURY                   MA   NON TSTM WINDS
09/16/99   DUKES                          WIRES DOWN AND OAK TREES
                                          KNOCKED DOWN BY THE WIND.
                                          REPORTED BY MARTHA/S
                                          VINEYARD POLICE DEPT.

0640 PM    DARTMOUTH                 MA   NON TSTM WINDS
09/16/99   BRISTOL                        WIRES DOWN...PER AMATUER
                                          RADIO.

0646 PM    PALMER                    MA   NON TSTM WINDS
09/16/99   HAMPDEN                        LARGE LIMBS AND WIRES DOWN
                                          BLOCKING A ROAD...PER
                                          AMATEUR RADIO.

0646 PM    WEST SPRINGFIELD          MA   NON TSTM WINDS
09/16/99   HAMPDEN                        TREES AND WIRES
                                          DOWNED...PER AMATEUR
                                          RADIO.

0646 PM    EASTHAMPTON               MA   NON TSTM WINDS
09/16/99   HAMPSHIRE                      TREES AND WIRES
                                          DOWNED...PER AMATEUR
                                          RADIO.

0650 PM    CANTON                    CT   NON TSTM WINDS
09/16/99   HARTFORD                       TWO FOOT DIAMETER TREE
                                          DOWN ON WIRE...PER SKYWARN
                                          SPOTTER.

0650 PM    CANTON                    CT   FLOODING
09/16/99   HARTFORD                       SMALL STREAM HAS RISEN
                                          INTO BACKYARDS NEAR DOWD
                                          AVENUE...PER SKYWARN
                                          SPOTTER.
Local storm report, Sep 16, 8:20 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
820 PM EDT THU SEP 16 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    SOUTHINGTON               CT   FLOODING
09/16/99   HARTFORD                       QUINNIPIAC RIVER IN FLOOD
                                          BASED ON GAUGE OBSERVATION.

0623 PM    WESTERLY                  RI   NON TSTM WINDS
09/16/99   WASHINGTON                     TREES DOWN AND POWER
                                          OUT...REPORTED BY SKYWARN
                                          SPOTTER.

0629 PM    TISBURY                   MA   NON TSTM WINDS
09/16/99   DUKES                          WIRES DOWN AND OAK TREES
                                          KNOCKED DOWN BY THE WIND.
                                          REPORTED BY MARTHA/S
                                          VINEYARD POLICE DEPT.

0640 PM    DARTMOUTH                 MA   NON TSTM WINDS
09/16/99   BRISTOL                        WIRES DOWN...PER AMATUER
                                          RADIO.

0646 PM    PALMER                    MA   NON TSTM WINDS
09/16/99   HAMPDEN                        LARGE LIMBS AND WIRES DOWN
                                          BLOCKING A ROAD...PER
                                          AMATEUR RADIO.

0646 PM    WEST SPRINGFIELD          MA   NON TSTM WINDS
09/16/99   HAMPDEN                        TREES AND WIRES
                                          DOWNED...PER AMATEUR
                                          RADIO.

0646 PM    EASTHAMPTON               MA   NON TSTM WINDS
09/16/99   HAMPSHIRE                      TREES AND WIRES
                                          DOWNED...PER AMATEUR
                                          RADIO.

0650 PM    CANTON                    CT   NON TSTM WINDS
09/16/99   HARTFORD                       TWO FOOT DIAMETER TREE
                                          DOWN ON WIRE...PER SKYWARN
                                          SPOTTER.

0650 PM    CANTON                    CT   FLOODING
09/16/99   HARTFORD                       SMALL STREAM HAS RISEN
                                          INTO BACKYARDS NEAR DOWD
                                          AVENUE...PER SKYWARN
                                          SPOTTER.

0700 PM    SMITHFIELD                RI   NON TSTM WINDS
09/16/99   PROVIDENCE                     2 TO 5 INCH BRANCHES
                                          DOWN ON I-295...PER AMATEUR
                                          RADIO.

0737 PM    NORTHAMPTON               MA   NON TSTM WINDS
09/16/99   HAMPSHIRE                      POWER LINES DOWN.

0750 PM    GARDNER                   MA   NON TSTM WINDS
09/16/99   WORCESTER                      30 INCH DIAMETER TREE DOWN
                                          PER AMATEUR RADIO.

0755 PM    FITCHBURG                 MA   NON TSTM WINDS
09/16/99   WORCESTER                      POWER LINES DOWN.  CARS
                                          DAMAGED BY FALLEN TREES...
                                          PER SKYWARN SPOTTER.

0757 PM    ATHOL                     MA   NON TSTM WINDS
09/16/99   WORCESTER                      THREE 6-INCH DIAMETER TREES
                                          DOWN...PER AMATEUR RADIO.

0810 PM    WEST SPRINGFIELD          MA   NON TSTM WINDS
09/16/99   HAMPDEN                        2 LARGE TREES AND WIRES DOWN
                                          BLOCKING AMOSTOWN RD...PER
                                          AMATEUR RADIO.

0815 PM    GREENFIELD                MA   NON TSTM WINDS
09/16/99   FRANKLIN                       LARGE TREES DOWNED ON
                                          RT. 2 BETWEEN GREENFIELD
                                          AND SHELBURNE...PER AMATEUR
                                          RADIO.

FIELD
Local storm report, Sep 16, 8:20 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
820 PM EDT THU SEP 16 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    SOUTHINGTON               CT   FLOODING
09/16/99   HARTFORD                       QUINNIPIAC RIVER IN FLOOD
                                          BASED ON GAUGE OBSERVATION.

0623 PM    WESTERLY                  RI   NON TSTM WINDS
09/16/99   WASHINGTON                     TREES DOWN AND POWER
                                          OUT...REPORTED BY SKYWARN
                                          SPOTTER.

0629 PM    TISBURY                   MA   NON TSTM WINDS
09/16/99   DUKES                          WIRES DOWN AND OAK TREES
                                          KNOCKED DOWN BY THE WIND.
                                          REPORTED BY MARTHA/S
                                          VINEYARD POLICE DEPT.

0640 PM    DARTMOUTH                 MA   NON TSTM WINDS
09/16/99   BRISTOL                        WIRES DOWN...PER AMATUER
                                          RADIO.

0646 PM    PALMER                    MA   NON TSTM WINDS
09/16/99   HAMPDEN                        LARGE LIMBS AND WIRES DOWN
                                          BLOCKING A ROAD...PER
                                          AMATEUR RADIO.

0646 PM    WEST SPRINGFIELD          MA   NON TSTM WINDS
09/16/99   HAMPDEN                        TREES AND WIRES
                                          DOWNED...PER AMATEUR
                                          RADIO.

0646 PM    EASTHAMPTON               MA   NON TSTM WINDS
09/16/99   HAMPSHIRE                      TREES AND WIRES
                                          DOWNED...PER AMATEUR
                                          RADIO.

0650 PM    CANTON                    CT   NON TSTM WINDS
09/16/99   HARTFORD                       TWO FOOT DIAMETER TREE
                                          DOWN ON WIRE...PER SKYWARN
                                          SPOTTER.

0650 PM    CANTON                    CT   FLOODING
09/16/99   HARTFORD                       SMALL STREAM HAS RISEN
                                          INTO BACKYARDS NEAR DOWD
                                          AVENUE...PER SKYWARN
                                          SPOTTER.

0700 PM    SMITHFIELD                RI   NON TSTM WINDS
09/16/99   PROVIDENCE                     2 TO 5 INCH BRANCHES
                                          DOWN ON I-295...PER AMATEUR
                                          RADIO.

0737 PM    NORTHAMPTON               MA   NON TSTM WINDS
09/16/99   HAMPSHIRE                      POWER LINES DOWN.

0750 PM    GARDNER                   MA   NON TSTM WINDS
09/16/99   WORCESTER                      30 INCH DIAMETER TREE DOWN
                                          PER AMATEUR RADIO.

0755 PM    FITCHBURG                 MA   NON TSTM WINDS
09/16/99   WORCESTER                      POWER LINES DOWN.  CARS
                                          DAMAGED BY FALLEN TREES...
                                          PER SKYWARN SPOTTER.

0757 PM    ATHOL                     MA   NON TSTM WINDS
09/16/99   WORCESTER                      THREE 6-INCH DIAMETER TREES
                                          DOWN...PER AMATEUR RADIO.

0810 PM    WEST SPRINGFIELD          MA   NON TSTM WINDS
09/16/99   HAMPDEN                        2 LARGE TREES AND WIRES DOWN
                                          BLOCKING AMOSTOWN RD...PER
                                          AMATEUR RADIO.

0815 PM    GREENFIELD                MA   NON TSTM WINDS
09/16/99   FRANKLIN                       LARGE TREES DOWNED ON
                                          RT. 2 BETWEEN GREENFIELD
                                          AND SHELBURNE...PER AMATEUR
                                          RADIO.

FIELD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 9:41 PM EDTFlash Flood WarningBOXMiddlesex9 hr

Nearby

Flash Flood Warnings in Massachusetts, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.